Advice re: my father's swift decrease in mobility - arthritis & Synvisc
March 4, 2013 1:24 PM Subscribe
My father (age 79) has gone from keeping a cane in the car for occasional use to steady himself (through 2012) to being in terrible pain and needing a walker around the house (the latter after a Synvisc injection to the knee 2 weeks ago, knee swelling, and falling - again - at home alone). So far he hasn't broken anything in his falls, but I live 90 minutes away from him and he lives alone. He's accustomed to being quite active and has often been mistaken for a man 10-15 years his junior.
posted by pammeke to Health & Fitness (10 answers total) 1 user marked this as a favorite
His doctor has prescribed PT and Tramadol (the latter of which helps the pain but makes him foggy enough to worry about falling again through inattention). The arthritis is in his knee and spine (spurs at the base of his spine), and he has sciatica. He's elevating his leg in bed (as recommended by his doctor), but is still waking every couple of hours from the pain/discomfort. This also contributes to his grogginess - he is not sleeping terribly well (he is continuing to use his CPAP for intermittent apnea, as he has done for several years). He also has Meniere's Disease, so he's been having vertigo from prioritizing joint comfort over mindfulness about turning slowly and only in ways that don't aggravate the Meniere's. If it's pertinent, perhaps I should mention that he has had heart surgery (stents) and is under treatment for Barrett's Esophagus.
The Synvisc injection follows a cortisone injection last summer, which helped for a few months, but early January his pain and mobility issues got markedly worse, seemingly suddenly (at Christmas he was only slightly less comfortable than he had been for many months), by his own report and my observation. This was the reason for going in for the injection, and now - instead of the pained walking with the cane (his reason for getting the Synvisc injection) - he's far worse (see above) and the knee is swollen.
In short, this is a man who is accustomed to being able to do everything on his own, and has been able to until very recently. I realize that he's nearly 80, but is this a temporary set-back or will he likely be dealing with this lack of mobility for the rest of his life? I'm worried about him becoming depressed, because he's such an independent, active person (until this year swam weekly and walked a mile every other day - which to my mind is quite good), despite being overweight (not obese) and - I suppose - elderly. I'm particularly conscious of the fact that the walker he's using was used by my mother (his late wife of 50 years) during the late stages of brain cancer (the cause of her death 7 years ago). What can I do to support him best? Does he need a second opinion? Patience? A long-term treatment plan?
For now I'm taking the approach of "The doctor said the injection might take 6 weeks for you to feel the effects, let's focus on getting you to that point and then we can re-assess," and ensuring he feels as cared for as possible (calling daily, talking through anything he might need external help with, like driving). He is continuing to go to follow-up appointments and is a good advocate for his own health in general, but I'd like to be able to contribute more than simply comforting him. This may be a wish I can't fulfill, though - I recognize that.
Thank you in advance for any advice you can offer me - I know that YAN(Dad's)D and YA(likely)NAD, but I'd be very grateful for any words of wisdom/experience.